This isn't a question, but some tohughts for parents who have childern on the Autism Spectrum. Background: My 7 year old son was recently diagnosied with Asperger's. He has been receiving therapy for the last 3 months, 3 hours a week. It was 6 during the summer. When school started, the first 2 days were awful for him, due to the adjustment of the new routine. Since school has started, he has had very little probelms at school and is improving at home. We are very blessedhe is exteremly intelligent and is catching on to what he needs to do to stay calm and relaxed. Which are his most challenging issues. But what i wanted to share with everyone, not that it will work for everyone's child, but we started him on vitamin supplements about 3 months ago as well. He takes his regular "kid" vitamins, he takes a chewable B12 Stress complex vitamin, I half the dose as an adult would have. I also give him Life's DHA Brainstrong, Kids, Citrus, 100 mg DHA, Gummies. He takes them all in the morning. I CAN see a difference in him. Really the last 2 months we have had minimal meltdowns, minimal outburst and just more overall calm.
I think it is important to remind everyone that anytime someone is receiving multiple interventions at the same time, it is very difficult to attribute changes in behavior to one specific intervention. Here, there are three different things that occurred at about the same time: 1) he started receiving therapy; 2) he was taking vitamins; 3) a new school year started, so he was receiving more educational services that he received over the summer. So, if his behavior started to improve two months ago, how can we be sure that the improvements were due solely to any one of the above? We can't, and it will be difficult to try to seperate out which factors are responsible. It's quite possible that because of his therapy and what he is learning in school, he has learned some new skills that provide him appropriate ways to access reinforcers that previously were accessed by engaging in problem behavior, or perhaps he learned some new coping skills that allow him to deal with challenging situations without having behavior problems. Sometimes, if we want to evaluate the effects of an intervention to try to understand if that specific intervention was what caused the behavior change and not something else, we can withdrawl that intervention for a short period of time, and see if behavior changes without that treatment component. If behavior deteriorates, you would then reinstate that intervention, and watch behavior improve. This type of evaluation is a very good way to really test the effectiveness of an intervention. Unfortunately, we can't remove these educatrional components to see what would happen if he didn't have these new skills--he can't unlearn what he learned!. However, you could evaluate the role of the vitamins in this manner. If you really want to know whether the vitamins are responsible for his improvements or not, you could stop giving the vitamins for a short period of time. If the meltdowns quickly return, and you reinstated the vitamins and the meltdows stopped again, you would have some pretty good evidence that the vitamins were the cause of his improved behavior. But, if the vitamins were stopped, and his behavior continued to be good, it would suggest that it was not the vitamins, but something else, that was responsible for his changed behavior.
I suspect if you withdrew the vitamins, you wouldn's see his behavior deteriorate, as there really is no solid scientific behavior that vitamins improve the symptoms of autism. Unfortunately, when most people start using vitamins, there are other interventions occurring simultaneously, which really does make it impossible to know for sure what was responsible for the behavior change. Perhaps an example will help to clairfy this.
Suppose I had a really bad infection, and my doctor prescribed a new, powerful antibiotic, that people had said was very effective. But, because my infection was so bad, just to be sure, he also prescribed two older, well-known antibiotics, so I was taking three different medications at the same time. If my infection went away, I might attribute it to the effectiveness of this new antibiotic--but the reality is, I could never know for sure! Maybe it was one of the older antibiotics that was responsible for getting rid of the infection. This is the same issue that comes up in situations where kids with autism are in school, are getting therapy outside of school, and are taking vitamins: three treatments going on at the same time, but behavior change is attributed to only one of the treatments. We just can't be sure.
I appreciate you taking the time to write--best wishes for a happy holiday season!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.